Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


antiHIV meds induced hepatitis
Mar 8, 2008

Hi from Croatia. I am 34 yo male. I have been on anti HIV meds (efavirenz, abacavir, 3TC) since february 2004. until march 2007 when usual screening show ALT over 700 and AST over 200. Never had eleveted enzymes before. Ultrasound of liver and hep C (even PCR)testing was done, together with autoimmune disease test but all came back negative. Doctor recommended drug holiday so I was off meds for past 9 months and liver enzymes returned to normal levels but my cd4 drop to 290 (from around 500 and undetectable VL before stoping treatment)and it was time to start again with HAART. Resistance testing show no resistance. After only two weeks on same HAART as before treatment holiday (EFV+ABC+3TC) liver enzymes has rise again. ALT to 130. My ID specialist thinks I need to switch efavirenz with kaletra as soon as possible as the first step in detecting which drug is causing liver toxicity in my case. Do you think it is a good aprroach or could it be that abacavir is more likely to cause this side effect because of allergic reaction (though no other symptomps)? And what are my options knowing that all anti HIV meds can cause liver toxicity. Ultimately is it liver transplant one of the options to consider? Thank you for your answer.

Response from Dr. Henry

Is there any sign of hepatitis B or fatty liver (other common causes of liver elevation in this setting)? Trying Kaletra instead of Sustiva (efavirenz) or Truvada instead of abacavir/3TC0 are reasonable options to consider if no other possible cause of liver problems are found. KH



Previous
h.i.v
Next
Atripla Dizziness - Time to give up and change?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement